Dilaudid-Related Morbidity and Mortality from Respiratory Depression

By Howard Marcus, MD, FACP, a general internist in Austin, Texas, and chairman of The Doctors Company Physician Advisory Board in Texas.

According to the Food and Drug Administration (FDA), the accidental overdose of opioids has increased over the past decade.1 A multiyear study from Ontario, Canada, reports 251 deaths from Dilaudid (hydromorphone) due to oral and IV overdose.2 A West Virginia study reports 234 deaths from oral overdose of narcotics in 2006 alone.3 The Doctors Company claims database contains multiple cases of Dilaudid overdose resulting in morbidity and mortality.

There are multiple reasons for these adverse events, including changes in approaches to pain management, a relatively recent change in recommended IV Dilaudid dose, and an increased risk for respiratory depression due to concomitant factors that may go unrecognized.

Spurred by the 2001 Joint Commission on the Accreditation of Healthcare Organization’s pain management standards, patient comfort has become a high priority. But has safety been compromised? Appropriate pain management should include providing rapid and effective pain control without placing the patient at risk for harm.4 However, error reports indicate possibly over-aggressive attempts involving narcotics to relieve pain.5

Alcohol, other opioids, and central nervous system depressants (sedative-hypnotics) can potentiate the respiratory depressant effects of Dilaudid.6 Seventy-seven percent of morbidity due to opiates occurs in the first postoperative day. Additional risk factors are patients over age 65 and comorbidities such as chronic obstructive pulmonary disease (COPD), kidney disease, congestive heart failure, and sleep apnea.7

Routine monitoring of vital signs by nursing staff may fail to recognize early signs of respiratory depression. Bradypnea is a poor predictor of desaturation and may be a late or absent finding,8 and pulse oximetry may not be an accurate monitoring tool for patients receiving supplemental oxygen.9 When pain is ameliorated and the patient falls asleep, he or she may slip unnoticed into respiratory depression and apnea.

The following cases from The Doctors Company closed claim file will illustrate these points:

  • A 27-year-old male burned his hands after a prolonged period of drinking alcohol and presented to the emergency department with painful second degree burns. The emergency physician ordered: “titrate hydromorphone.” The patient received a total of four 1 mg doses of Dilaudid IV over a period of one hour. He was discharged 30 minutes later fully awake with normal vital signs. He returned home, took Percocet tablets that had been dispensed before discharge, and went to bed at 4:00 AM. He was found dead in bed at 7:45 AM. The postmortem Dilaudid level was 9.2 ng/ml, and the ethanol level was 0.17 gm/dl. (Hydromorphone concentrations above 75 ng/ml are considered lethal.10) Thus, while Dilaudid levels at autopsy were well below those reported to cause apnea, the combination of alcohol and Dilaudid was the most likely cause of death.
  • A 29-year-old patient admitted with right lower quadrant (RLQ) pain and a history of kidney stones received a total of 11.5 mg of Dilaudid IV (including one single dose of 4 mg), as well as Demerol 50 mg and Valium 5 mg over a period of seven and a half hours. The patient was found dead in the hospital bed. The combination of markedly excessive dosages of Dilaudid (equivalent to a total of 92 mg of morphine) plus additional respiratory depressants resulted in death.
  • A 25-year-old female required a fasciotomy after injuring her leg. She received a total of 14.5 mg of Dilaudid IV over a period of 11 hours and became apneic. She survived but suffered anoxic brain injury with significant neurologic sequelae.
  • An 89-year-old female was admitted with a hip fracture. An initial order of Dilaudid 0.5 mg IV prn resulted in two doses over a period of 90 minutes. The dose of Dilaudid was then increased to 1 mg IV q 3 h prn due to the patient’s persistent pain, and she received a total Dilaudid dose of 2 mg over a period of four hours, which resulted in respiratory depression, intubation, and death.

Patient safety organizations and the FDA have become concerned. The Institute for Healthcare Improvement (IHI) 5 Million Lives Campaign has focused on safe pain management and narcotic use. IHI recommends standardized hospital protocols for initiation and maintenance of narcotics and the provision for rapid bedside administration of reversal agents (naloxone) if respiratory depression occurs.

The Institute for Safe Medication Practices (ISMP) has compiled recommendations to help reduce patient harm from narcotics:

  1. Avoid mix-ups between hydromorphone and morphine due to similar names.
  2. Avoid higher initial doses in opiate-naïve patients, especially with Dilaudid and fentanyl.
  3. Understand the proper oral to IV dose conversions.
  4. Avoid the use of basal rates with patient-controlled analgesia (PCA) for pain control of an opiate-naïve patient.
  5. Include maximum doses on preprinted orders for prn opiates.
  6. Do not rely on pulse oximetry readings alone to detect opiate toxicity. Use capnography to detect respiratory changes caused by opiates, especially for high-risk patients.11

In an effort to minimize narcotic-related respiratory depression, one large hospital group simplified narcotic administration by removing meperidine/promethazine from the hospital formulary and choosing Dilaudid as the analgesic of choice but with rigorous controls. Hospital regulations now require an automatic advisory that the recommended Dilaudid dose is 0.2–0.5 mg IV whenever Dilaudid is ordered, a maximum dispensing limit of 1 mg per dose, reassessment of respiratory and pain status 15–30 minutes after a Dilaudid dose, and a focused education program for physicians and nurses emphasizing the relative Dilaudid-to-morphine ratio of 7:1. [Seton Medical Center, Austin, Texas; Department of Patient Safety written memo, March 2009]

In February 2009, the FDA announced the development of a Risk Evaluation and Mitigation Strategy (REMS) for Opioids to ensure that their benefits continue to outweigh the risks. Dr. John K. Jenkins, director of the FDA’s new drug center, stated that “what we’re talking about is putting in place a program to try to ensure that physicians prescribing these products are properly trained in their safe use, and that only those physicians are prescribing those products.”12 Drug manufacturers, healthcare professionals, patient and consumer advocates, representatives of the pain and addiction treatment communities, and medical liability insurers are attending a series of FDA-sponsored meetings to formulate effective solutions for the appropriate use of opioid drug products.13


References

  1. Media briefing on the safe use of opioids [transcript]. February 9, 2009. Food and Drug Administration Web site. www.fda.gov/downloads/NewsEvents/Newsroom/MediaTranscripts/UCM166237.pdf.
  2. Wallage HR, Palmentier JP. Hydromorphone-related fatalities in Ontario. J Anal Toxicol. 2006;30(3):202–209.
  3. Hall AJ, Logan JE, Toblin RL, et al. Patterns of abuse among unintentional pharmaceutical overdose fatalities. JAMA. 2008;300(22):2613–2620.
  4. 5 Million Lives Campaign. Institute for Healthcare Improvement Web site. www.ihi.org/IHI/Programs/Campaign.
  5. Institute for Safe Medication Practices, Medication Safety Alert. www.ismp.org/Newsletters/acutecare/archives/July02.asp#july24. July 24, 2002.
  6. Smith LH. Opioid safety: is your patient at risk for respiratory depression? Clin J Oncol Nurs. 2007;11(2):293.
  7. Taylor S, Kirton OC, Staff I, Kozol RA. Postoperative day one: a high risk period for respiratory events. Am J Surg. 2005;190(5):752.
  8. Overdyk FJ, Carter R, Maddox RR, Callura J, Herrin AE, Henriquez C. Continuous oximetry/capnometry monitoring reveals frequent desaturation and bradypnea during patient-controlled analgesia. Anesth Analg. 2007;105(2).
  9. Fu ES, Downs JB, Schweiger JW, Miguel RV, Smith RA. Supplemental oxygen impairs detection of hypoventilation by pulse oximetry. Chest. 2004;126(5):1552.
  10. Wallage HR, Palmentier JP. Hydromorphone-related fatalities in Ontario. J Anal Toxicol. 2006;30(3):202–209.
  11. Institute for Safe Medication Practices, Medication Safety Alert. www.ismp.org/Newsletters/acutecare/archives/Feb07.asp#22. February 22, 2007.
  12. Harris G. FDA to place new limits on prescriptions of narcotics. New York Times. February 10, 2009.
  13. Media briefing on the safe use of opioids [transcript]. February 9, 2009. Food and Drug Administration Web site. www.fda.gov/downloads/NewsEvents/Newsroom/MediaTranscripts/UCM166237.pdf.

This article originally appeared in The Doctor’s Advocate, third quarter 2009, www.thedoctors.com/advocate.


The guidelines suggested here are not rules, do not constitute legal advice, and do not ensure a successful outcome. The ultimate decision regarding the appropriateness of any treatment must be made by each healthcare provider in light of all circumstances prevailing in the individual situation and in accordance with the laws of the jurisdiction in which the care is rendered.

J7761 6/10

Specialties

Topics

Stay in the Know with Our Monthly Newsletter

Sign up to receive The Doctor’s Practice.

Our e-mail newsletter delivers timely updates across a range of topics each month, including
patient safety, legislative updates, and the latest industry and company news.

SUBSCRIBE NOW

Follow us: Follow The Doctors Company on Twitter Watch The Doctors Company on YouTube The Doctors Company on LinkedIn Like The Doctors Company on Facebook Follow The Doctors Company on Google+

© 2017 The Doctors Company. All rights reserved. Legal Notices and Privacy Policy | Glossary of Insurance Terms